What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 14, 3:02 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 14, 3:02 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
402 PM EDT Sat Jul 14 2018
.SYNOPSIS...
A couple rounds of storms tonight as weak disturbances move
through. A slight chance for storms lingers Sunday with
warm and moist conditions, then Monday turns even warmer
with our best chances for storms Monday night into Tuesday
ahead of a cold front. This moves out by early Wednesday
with high pressure bringing in sunny and quiet weather for
the rest of the work week.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
For the rest of this afternoon and this evening, a convectively
induced wave which was more defined this morning was moving
toward NY and northern Pa. Visible satellite imagery (red band)
shows strong insolation in NY and Pa which will continue to
destabilize the atmosphere across central NY and northeast Pa. We
expect mixed layer CAPEs to reach close to 1000 J/kg by the time
the wave begins to influence our forecast area from late
afternoon into the evening. 0-6 km bulk shear magnitudes were
between 25 and 30 knots with weaker shear below this layer. The
effective shear was between 30 and 45 knots in the eastern lakes
with this approaching wave presently as per SPC mesoanalysis.
Our local severe weather checklist gave us several wind damage
events. DCAPEs were running 700-800 J/kg with low-level lapse
rates 7.5 to 8 C/km suggesting potential for some decent wind
gusts probably in the 40-50 mph realm with a small chance for
severe wind gusts. This could be a situation where it won't take
as deep convection to produce stronger wind gusts because of
the DCAPE and continuing steepening low-level lapse rates. So we
have mainly likely POPs between about 21z and 03z from
northwest to southeast across our forecast area. We have
potential for strong wind gusts in our HWO and also our one
slide DSS briefing.
After 03z, the NAMnest suggests another round of convection
fires as another short wave seen on the water vapor imagery in
the northern lakes drops southeast behind this more convectively
induced wave. We continue POPs for showers and thunderstorms
well into the night to account for this. If this next batch
becomes more extensive then we will have to be concerned for
localized flood potential. There is uncertainty related to this
as the NAMnest now indicate a very progressive looking broken
line of storms. The HRRR also suggests more progressive storms.
Precipitable water values are around 1.75 inches. So we did
continue mention of locally heavy rainfall for all storms late
afternoon through this evening at least in HWO, grids and our
one slide DSS briefing.
For Sunday, there will be a left-over boundary which could be
convectively induced in the vicinity of the NY/PA border.
Another mid-level wave(Illinois MCV?) will move toward NY and
PA and provide more lifting to trigger more showers and storms
with a focus on the stalled boundary. So we continued slight
chance to chance POPs with the highest POPs in northeast
Pa/southern Tier of NY. One again, CAPES will be decent and
potentially higher than today with the NAM having mixed layer
CAPEs over 2000 J/kg. Bulk shears 0-6 km are fairly weak though.
Precipitable water values are a bit higher pushing 2 inches
suggesting again locally heavy rainfall. There is more
uncertainty Sunday because the convection that will influence
this mid-level wave is still forming. SPC has area in general
thunder so we will not enhance wording at this juncture. WPC
also does not have our area in any flash flood risk as well.
Sunday night, upper level ridging builds in and we dry things
out. However, convectively induced waves could mess this up but
we will hold course on less than 15 POPs for now looking at the
4 main synoptic models and the positioning of the upper level
ridge axis overhead and to our east.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Our region will be in a southwest flow pattern with a cold front
to the west and a high pressure system off the east coast on
Monday. Warm and moist air will continue to advect into the
region. Operational models and the respective ensembles are
fairly consistent with a frontal timing on Tuesday. Moisture
and lift will be sufficient enough to produce showers and
thunderstorms ahead of the front. The highest chances for
showers and storms continue to be Monday night and Tuesday and
we continued likely pops. PW values look to rise to around 2
inches, so we have added heavy rain wording to the forecast with
the storms. Instability and shear both look on the marginal
side for any strong to severe storms along with poor frontal
timing for any severe event. Temperatures have trended upward
Monday given modeled 925 mb temperatures around 25C should get
many locations near or even slightly above 90. With the added
humidity, locations from the Finger Lakes and Elmira northeast
toward Syracuse and Rome may see top heat index values near 95.
We have added wording to the HWO for this possibility. Lows
will be muggy both Monday night in the 60's.
Cooler and drier air will come in behind the front later on
Tuesday with a slow decrease in storms from west to east
throughout the day. Highs should cool back into the 70's and low
80's with lows Tuesday night generally falling back into the
50's to around 60. Winds look to be around or under 10 mph
outside any thunderstorms.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Showers and storms move out of the SE portions of
our area by early Wednesday morning as the cold
front pushes to our east and high pressure begins
to build in. Drier air working in will allow for
a return to mostly sunny skies by the late
morning/afternoon Wednesday. High pressure
remains in control Thursday and Friday, with
sunny and quiet conditions. Temperatures in the
70s to around 80F Wednesday, then as winds
gradually turn over to the south temperatures
increase into the upper 70s and low 80s
Thursday and the low/mid 80s Friday.
Our next real shot at rain returns Saturday.
High pressure makes an exit, with southerly
flow bringing in a warmer and more moist
airmass. The GFS brings in a trough that will
leave us with some scattered showers and storms.
The ECMWF, meanwhile, tracks a surface low NE
through the eastern Great Lakes and into Canada,
with more widespread rain. This seems a bit
overzealous, so went more with the GFS solution
of lower chances for rain and thunder and
slightly higher afternoon temperatures.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
High confidence in VFR conditions all terminals until at least
21z as cumulus clouds boil up in the growing mixed layer up to
6000 feet AGL or so. This will occur under a veil of mainly
cirrus flowing southeast over all terminals. Confidence is low
to medium on the extent and coverage of expected thunderstorms
and whether MVFR conditions will develop temporarily between 21z
and 00z in our NY terminals and between 00z and 03z at KAVP.
confidence is lower at KAVP since storms would reach this
terminal later. The TCF plot suggests convection mainly
developing in NY between 21z and 01z. Our terminals are in close
agreement with the TCF. Have Tempo groups in all terminals with
MVFR conditions. Once the convection wanes there is even more
uncertainty as to how widespread showers are behind the main
convection and if we see MVFR conditions. For now went with the
consensus of the short range model guidance which does have a
period of MVFR and showers at KITH between 01z and 05z and at
KBGM around 06z-12z or so. From 12z to 15z, we have medium
confidence most terminals will be VFR and have high confidence
of VFR after 15z Sunday.
Winds will be westerly 5-10 knots this afternoon with gusts
around 15 knots or so and then light and variable after 00z
this evening.
Outlook...
Sunday night through Monday...Mainly VFR, but still a small
chance for primarily daytime showers and thunderstorms.
Monday night through Tuesday...Restrictions likely in showers
and thunderstorms.
Tuesday night through Thursday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...HLC/MWG
NEAR TERM...DJN
SHORT TERM...MWG
LONG TERM...HLC/MWG
AVIATION...DJN
Hazardous weather outlook, Jul 14, 2:44 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
344 PM EDT Sat Jul 14 2018
NYZ025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-151945-
Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
344 PM EDT Sat Jul 14 2018
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING...
Scattered thunderstorms are expected to pass through the region,
especially late this afternoon through evening. A few of those
storms could contain strong damaging wind gusts as well as locally
heavy rainfall. Poor drainage areas such as urban centers, as well
as locations that happen to receive multiple rounds of rainfall,
could experience localized flooding issues especially later this
evening and overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms Monday night through Tuesday may produce
locally heavy rainfall leading to poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-022>024-036-037-151945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Madison-Southern Oneida-
344 PM EDT Sat Jul 14 2018
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING...
Scattered thunderstorms are expected to pass through the region,
especially late this afternoon through evening. A few of those
storms could contain strong damaging wind gusts as well as locally
heavy rainfall. Poor drainage areas such as urban centers, as well
as locations that happen to receive multiple rounds of rainfall,
could experience localized flooding issues especially later this
evening and overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Maximum heat index values Monday afternoon are expected to be around
95 degrees. Showers and thunderstorms Monday night through Tuesday
may produce locally heavy rainfall leading to poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 4:21 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
521 PM EDT SAT JUL 14 2018
NYZ055-056-142200-
Tioga NY-Broome NY-
521 PM EDT SAT JUL 14 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND
SOUTHEASTERN TIOGA COUNTIES UNTIL 600 PM EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Apalachin, or near Owego, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Port Dickinson, Vestal
Center, Apalachin, Endwell, Tioga Terrace and West Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4200 7600 4205 7623 4214 7622 4215 7589
4200 7592
TIME...MOT...LOC 2121Z 275DEG 15KT 4209 7618
MWGSpecial weather statement, Jul 14, 4:26 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
526 PM EDT SAT JUL 14 2018
NYZ046-142200-
Otsego NY-
526 PM EDT SAT JUL 14 2018
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL OTSEGO COUNTY UNTIL 600
PM EDT...
At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartwick, or 7 miles southwest of Cooperstown, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Worcester, Middlefield, Hartwick, Maryland, Cooperstown, Westville,
New Lisbon, Westford, Milford and Bowerstown.
LAT...LON 4253 7470 4252 7472 4250 7477 4251 7484
4248 7492 4259 7520 4275 7511 4266 7463
4263 7463
TIME...MOT...LOC 2126Z 291DEG 21KT 4265 7506
DJNSpecial weather statement, Jul 14, 4:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
538 PM EDT SAT JUL 14 2018
NYZ022-142215-
Steuben NY-
538 PM EDT SAT JUL 14 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN STEUBEN COUNTY
UNTIL 615 PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartsville, or near Hornell, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hornell, Canisteo, Jasper, Cameron, Arkport, North Hornell,
Hartsville, Almond, West Cameron and Cameron Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 7774 4233 7774 4241 7770 4230 7727
4205 7745 4218 7775
TIME...MOT...LOC 2138Z 286DEG 17KT 4223 7766
DJNSpecial weather statement, Jul 14, 4:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT SAT JUL 14 2018
NYZ022-024-PAZ038-142245-
Steuben NY-Chemung NY-Bradford PA-
539 PM EDT SAT JUL 14 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CHEMUNG...SOUTHEASTERN
STEUBEN AND NORTHWESTERN BRADFORD COUNTIES UNTIL 645 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Corning, or near Corning, moving east at 25 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Elmira, Corning, Southport, Big Flats, Caton, Ridgebury, Painted
Post, South Corning, Wellsburg and West Elmira.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4216 7710 4207 7662 4187 7678 4195 7692
4200 7693 4200 7702 4207 7715
TIME...MOT...LOC 2139Z 288DEG 22KT 4209 7705
MWG